Drinking alcohol while taking Nyquil can be a recipe for disaster because Nyquil sometimes contains the ingredients acetaminophen and dextromethorphan and neither ingredient is safe to use with alcohol
So, if you’re currently taking Nyquil, you should avoid consuming alcohol. Read on to learn why and what to do if you’ve already mixed the two.
- Acetaminophen, a pain reliver and fever reducer, can be toxic to the liver and overdosing on it is the leading cause of acute liver failure.
- Drinking alcoholic beverages while taking acetaminophen increases your risk for liver damage.
- Dextromethorphan AKA DXM, is an ingredient in Nyquil that suppresses coughing. It is also unsafe when combined with alcohol.
- If you ingest high doses of DXM along with alcohol, you may experience shallow breathing, stupor or coma.
And when you repeatedly mix the two can eventually lead to liver damage because together, alcohol and acetaminophen can place extra stress on your liver.
Combining high doses could even lead to death.
Short-term side effects of mixing alcohol and Nyquil include:
- increased drowsiness
- coordination issues
- increased heart rate
- stomach upset
What if I’ve already mixed NyQuil and alcohol?
If you’ve already mixed Nyquil and alcohol, you should avoid consuming more alcohol. This can help you to lower your risk of experiencing unpleasant side effects.
If you’ve only had one or two drinks, you likely don’t need to be too concerned. If you’ve had more than that, it’s probably best to seek medical treatment to err on the side of caution.
Seek emergency treatment if you notice:
- intense feelings of sleepiness or drowsiness
- rapid heart rate
- nausea, vomiting, or diarrhea
- abdominal pain
- irritability or agitation
- loss of appetite